Certain medications -- among them antidepressants, corticosteroids, and proton pump inhibitors -- can put your bones at greater risk for osteoporosis. Anti-seizure medications, certain cancer treatments, and diabetes drugs may also cause bone loss. In most cases, the risk of osteoporosis goes up the longer you take these meds and the higher the dose. For instance, people who take too much thyroid hormone and wind up with hyperthyroidism may be at greater risk for bone loss. Before going on any medication, ask your doctor about the impact on your bones. If you must take one of these drugs, work with your doctor to take the lowest dose possible, and discuss ways to counter the effect on your bones and lower your risk of osteoporosis.
A Answers (2)
Harris McIlwain, Pain Medicine, answeredCertain medications can be major causes of osteoporosis when used over the long term, particularly corticosteroid drugs and cortisone derivatives like prednisone. These drugs often are prescribed for conditions such as acute bronchitis, allergies, asthma, COPD, rheumatoid arthritis, and ulcerative colitis. If taken for a few days or weeks, there is usually not a major risk. There also does not appear to be an increased risk with cortisone injections for bursitis or tendonitis, or with steroid inhalers. However, when these drugs are taken orally for more than one year, the risk of fractures increases greatly. Other medications known to affect bone loss include heparin, thyroid hormones, some cholesterol-lowering drugs, some drugs prescribed for epilepsy and seizures, large amounts of antacids containing aluminum, and certain medications used for treating prostate cancer, endometriosis, and as an adjunct to some fertility treatments. If you take any of these medications, speak with your doctor about your risk of osteoporosis, and consider undergoing a bone-density test to measure your bone strength.
Find out more about this book:Stop Osteoarthritis Now: Halting the Baby Boomers' Disease